From Guilford, New York, USA:
My three year old daughter was diagnosed with diabetes a little over a year ago. She started Head Start this year. I have been going with her, but this is my last week and then she is to go by her self. For the two weeks that I went with her, just about every day, she had a very low blood sugar. One day, she was 35 mg/dl [1.9 mmol/L] and another time she was 24 mg/dl [1.3 mmol/L]. My daughter's diabetes specialist has changed her insulin a few times, but the rest of the day she her blood sugars are in range, so the diabetes specialist doesn't want to make any other changes. Plus, my daughter is trying to deal with school for the first time and sometimes she doesn't eat when she should. What could happen if she goes any lower? And, do you know if she could stop breathing if she goes that low? This is happening at the school and I'm really worried about leaving her there, but don't want her missing out on this chance to go to Head Start.
Your daughter should wear medical identification indicating clearly that she has diabetes. The Day Care staff should be aware of how to treat a serious low (based on symptoms AND the glucose reading) with fast-acting glucose, such as glucose gel. They also should be given her glucose test meter, strips, appropriate test strips for ketones (either for urine or blood-with that special meter), short-acting insulin, and a Glucagon Emergency Kit.
As your diabetes team has certainly told you, a very low glucose could lead to change in level of consciousness or even a serious convulsion. If there is loss of consciousness or a convulsion, the glucagon kit should be used without delay. Sometimes, it is not exactly how low the glucose goes but, rather, how fast it is falling that determines the symptoms. Your own diabetes team probably has a goal for her but, in general, you do not want the glucose levels to fall much below 60 mg/dl [3.3 mmol/L].
Will she "stop breathing because of low blood glucose?" Probably not.
If this is Head Start, then they receive Federal financial assistance and therefore are REQUIRED to help you complete a 504 plan for your child who has some special needs.
Original posting 7 Oct 2005
Posted to Hypoglycemia
Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.